I never had any cardiac problems until 6 months ago when I developed a large pericardial effusion which required the doctor to drain a liter of blood. Since then, I had tachycardia and elevated blood pressure. Echos, 24 hour monitor and a stress test have been normal. In August, I had a cardiac MRI which revealed continued pericarditis and delayed stage one emptying. I was put back on colchicine and ibuprofen to control the pericarditis. The middle of September, for the first time ever, I felt as if someone was inside my chest punching my sternum. My husband was able to feel the hard beat by touching my sternum. This lasted for about an hour when I went to the ER. An EKG and blood work were normal. Palpitations continued. I was put on a calcium channel blocker which has finally controlled the tachycardia. My resting heart rate went from 100 down to the low 80s and my blood pressure returned to my normal 112/70. I still have palpitations but less severe and less frequent.
I have had extensive testing by an immunologist and rheumatologist which indicates an underlying inflammatory condition. I have had high anion gap,IGE,ANC,RDW-CV,ABS mono, CRP , compliment 3&4, and low MCV,MCH since the effusion. No one can pin down what is going on. The immunologist suspects mast cell activation.
Why would palpitations suddenly develop?
Could continued pericarditis cause the tachycardia and elevated heart rate?
Is it possible that I may continue to have pericarditis for the rest of my life?
What are the implications/long term effect of long term pericarditis?
I had a large pericardial window which has prevented the return of the effusion.
I am 44 female, don't smoke, no BP, no diabetes, no cholesterol. I have always had pvc's but they were once in a while. Since the beginning of 2013 I have them more frequently and sometimes the heartbeat is so painful, it's like a knife stabbing me from inside. The pain radiates to the neck and jaw. I just recently had a mibi stress test. Since my pvc's happen at rest 98%of the time, I didn't have any on the treadmill. The pictures of the heart showed no abnormality. I know that I should be relieved, but I am not. I can't seem to get a clear answer to what exactly causes them. I drink one coffee a day, no soda. I do use an asthma medication though. My twin brother died at the age of 22 of a heart attack with no underlying heart problem. I have also read on coronary spasms which have a similar profile to pvc's, they happen mostly at rest, are very painful, pain can be felt in the neck and jaw, but they can't be detected on a mibi stress test if you don't have on during the test. Do coronary spasms show on an ecg? My next train of thought would be to ask m doctor for a holter. What are your thoughts on this? Without a test, is there a way to differentiate between pvc's and coronary spasms? And are painful pvc's normal? Thank you, any help would be appreciated.
Dear Doctor My husband is 64 years old and was diagnosed with Chronic Kidney Disease (CKD) about 2-3 years ago. He lost one kidney due to a rugby injury many years ago. He has had a lot of downward swings in his GFR this year for various reasons but the average has been about 27. It is currently on 30. His BP is difficult to control. At the moment he is averaging about 158/87. He is on four medications (2 x 8mg Cardura XL (Doxazosin - Alpha Blocker), 1 x Zanidip 20mg (Lercanidipine Hydrochloride - Calcium Channel Blocker) 1 x Bilocor 10mg (Bisoprolol Fumarate - Beta Blocker) and 1 x Physiotens 0.4mgs (Moxonodine - Central Acting Hypertensive) and has just had a diuretic added (Daptril 2.5mg (Indapamide). He was previously on a potassium sparing diuretic (Spiractalone) and Ramipril and his Potassium went up to 7.8 and so these medications were withdrawn. My question is, he has, for at least the last year, been very breathless after hardly any activity i.e. after having a shower. He has now started wheezing very often as soon as he lies down and now and then when he is sitting up. I have read that CKD often causes heart disease and wondered if you think this could be a possibility in his case. He is also always very fatigued. Thank you
His symptoms are indeed suggestive of heart failure, which will be much harder to treat in someone with renal dysfunction like your husband. Click here to see what is needed to confirm that diagnosis. Treatment depends on determining the cause, most often coronary artery disease is combination with hypertension.
Hi, I was diagnosed with having a leaky heart valve some years ago and it was recommended that I have a detailed heart scan every two years. However, they stopped sending for me and i had to visit my G.P just to query why. He advised me to contact the hospital. I did and they were not really helpful.I have recently had to go back to the doctors as I have experienced a butterfly sensation in my chest, much fatigue and I do have a history of over active thyroid. I do worry and get stressed alot but this is somthing I have always had. Recent thyroid tests keep coming back borderline too. Am I worrying over nothing? ThanksDonna
What are the specific foods to stay away from and what are specific foods that would help ? I am 67 year old male and going thru testing on my condition now. My health is good to excellent and I exercise now.
Should I rise the heart rate to standard norms for my age 150 to 160 bpm for a long period ? Thank you
Is there one mechanical aortic valve (St Jude, or ATC etc) better than another?
The question is not what mechanical heart valve is best. That's your surgeon's decision, and it depends on his personal experience. The real question is whether a mechanical valve is preferable over a tissue valve, or whether a repair is possible.
As a heart attack p-t (and having arrhythmia)I'd like to know your opinion about significance of experimental(approved for different problems) canakinumab injections to fight inflammation in the body;
whether the issue of inflammation for cardiovascular health itself is overstated, and if not, what inflam. levels are considered to be excessive; and,
whether this drug (its components), may be considered safe enough to warranty its use for heart patients. In other words, is it safe for a reasonably cautious p-t to try these injections?
Thank you very much for your professional opinion!
Canakinumab treatment is in study, to test the hypothesis that it will prevent recurrent cardiovascular events in patients who sustained a heart attack and who had an elevated hsCRP.
It works by decreasing the activity of a protein called interleukin-1 beta, which may help to decrease inflammation. There is as yet no evidence that it will have an effect on the inflammatory component of atherosclerosis, the cause of coronary artery disease.
There is as yet no evidence that it should be used in the treatment of heart disease, and i have no opinion whether it will - way too early!
Hi, my question is regarding mitral valve surgery. I see that most recommendations say only when your mitral valve has severe regurgitation, but that appears to be controversial. If your have moderate regurgitation with a mildly dilated left ventricle and mild tricuspid regurgitation would that still warrant surgery? I would think that once the valve starts affecting the pumping of the heart it would need to be fixed, especially when you are in your early 40's. Any thoughts you have would be appreciated. Thanks.